Kansas, 2009

Hail in Kansas, April 17, 2009

April 17, 2009 · NWS DDC · 9 events in 4 counties and zones

Severe thunderstorms produced severe weather starting in the early evening and continuing into the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms produced severe weather starting in the early evening and continuing into the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 2:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 17, 2:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT FRI APR 17 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE IS IF ANY SEVERE STORMS WILL FIRE LATE
THIS AFTERNOON AND/OR EVENING AND HOW FAR WILL THAT SEVERE
POTENTIAL EXTEND.

THE LATEST RUN OF THE NAM WOULD INDICATE ONLY OUR 2 SOUTHWEST-MOST
COUNTIES WOULD STAND A CHANCE TO SEE SEVERE WEATHER.  HOWEVER,
TAKING A LOOK AT CAPE AND SHEAR, THAT SEVERE THREAT WOULD BE A
LITTLE FARTHER NORTH AND EAST, BUT STILL ONLY COVERING ABOUT 8-9
COUNTIES SOUTHWEST OF A MEADE TO LAKIN LINE.  THIS MATCHES UP
FAIRLY WELL WITH SPCS THINKING AND CURRENT TRENDS OF THE RADAR AND
SATL.  THE 8 TO 9-COUNTY AREA MENTIONED ABOVE HAS SEEN LITTLE IN THE
WAY SO WIDESPREAD PRECIP TODAY AND LESS CLOUD COVER.  SO THE SURFACE
HAS HAD A CHANCE TO WARM AND BECOME MORE UNSTABLE.  THERE WILL BE
PLENTY OF TIME FOR COLD AIR TO SWOOP OVER THE SOUTHWEST CORNER OF
MY CWA THIS EVENING.  THE MAIN RISK WILL BE FOR LARGE HAIL MAYBE UP
TO THE SIZE OF QUARTERS, AND A FEW DOWNBURST WINDS OF 55-65 MPH.  THE
THREAT OF A TORNADO SEEMS SLIM, GIVEN THE LACK OF BOUNDARIES TO
FOCUS ON AND NEARLY STACKED VERTICAL FLOW.  HOWEVER, SHEAR WILL
INCREASE FROM 00-03Z, AND A COLD POOL ALOFT WILL SLIDE INTO FAR
WESTERN KANSAS.

ADDITIONALLY, HAVE ADDED AREAS OF FOG TO ALL OF THE CWA TONIGHT,
BETWEEN 09Z AND 14Z.  THE HIGH WATER CONTENT IN THE UPPER LAYERS OF
THE SURFACE, WINDS GOING LIGHT AND THE BOUNDARY LAYER TRAPPING IN
MUCH OF THE FALLING MOISTURE WILL RESULT IN SATURATED AIR AT OR
NEAR THE SURFACE.  DUE TO EXPECTED RAINFALL, NOT TOO SURE WE WILL
SEE <1/4-MILE (DENSE), SO OPTED FOR AREAS OF INSTEAD.

LOOKING AT THE ECMWF AND GFS MODELS REVEAL THAT PLENTY OF MOISTURE
WILL STAY FLOWING NORTH THROUGH THE CWA THROUGH SATURDAY NIGHT.
RAINFALL QPF HAS BEEN DIFFICULT, DUE IN LARGE PART TO BANDING GOING
ON.  WE HAD ON REPORT OF 4.1-INCHES 9SSE OF MEADE THIS MORNING,
WHICH WE DOUBT TO BE TRUE MORE LIKE 1.8-2.0 INCHES IN THAT AREA.
STILL, A BAND OF 2 TO 3 INCHES ABOUT 1 COUNTY WIDE RAN FROM NEAR
LIBERAL TO GARDEN CITY TO NORTHEAST OF SCOTT CITY.  IN THAT AREA,
ONLY 1 TO 1.5 INCHES COULD BE HANDLED BEFORE ANY FLASH FLOODING
WOULD START TO MANIFEST ITSELF. SINCE I THINK THAT AREA WILL ONLY
SEE 0.5-1 INCH MORE TONIGHT AND SATURDAY, HAVE OPTED TO NOT ISSUE
A FLASH FLOOD WATCH.  THERE WILL BE HIGH POPS OF 80-90 PERCENT IN THE
P28-HYS-GCK CORRIDOR, WITH 70 POPS JUST SOUTH OF THERE, WITH 40-
50 PERCENT RANGE IN THE SOUTHWEST.  HOWEVER, IN THE SOUTHWEST
CORNER, POSSIBLE SEVERE WILL BE MENTIONED.

ON SATURDAY, WE WILL STILL BE IN THE WARM SECTOR OF THE UPPER LOW,
WITH PLENTY OF MOISTURE STILL HANGING AROUND THE LOWER LAYERS.
WILL HAVE THE HIGHEST CHANCE POPS IN THE P28-HYS-GCK CORRIDOR, WITH
40 POPS ELSEWHERE.  THEN, AS THE UPPER LOW PULLS EAST SATURDAY
NIGHT, THE WRAP AROUND EFFECT WILL KICK IN.  THE HIGHER 50 POPS WILL
BE IN THE EAST, P28-HYS-DDC, AND LESSER POPS DOWN TO 20 PERCENT IN
THE SOUTHWEST.  DO NOT THINK ANY PRECIP WILL BE LINGERING ON
SUNDAY, SO HAVE POPS LESS THAN 10 PERCENT THROUGH THE EARLY
MORNING.

TEMPERATURES COULD BE TRICKY WITH THE ABUNDANT PRECIP AROUND.  WENT
WITH LOWS NEAR MET GUIDANCE TONIGHT AND SLIGHTLY COOLER SATURDAY
NIGHT AS THE PARTIAL CLEARING OCCURS AND RADIATIONAL COOLING KICKS
IN.  MAX TEMPERATURES WILL BE JUST SLIGHTLY WARMER SATURDAY IN THE
57F (EHA) TO 67F (P28), THEN NEAR THE SAME ON SUNDAY.

DAYS 3-7...

THE EXTENDED PERIOD CONTINUES TO LOOK RATHER QUIET. THE MONDAY
THROUGH WEDNESDAY PERIOD WILL BE DOMINATED BY UPPER RIDGING AND A
GRADUAL WARMUP. THE EC CONTINUES TO DELAY THE WARMUP WITH A
SHORTWAVE AND REINFORCING SHOT OF COOL AIR DROPPING THROUGH THE
NORTHERN PLAINS ON TUESDAY. NOT SURE ABOUT THIS BUT WILL LEAVE
MON-TUE TEMPS ALONE. AS MENTIONED BY THE PREVIOUS SHIFT, THE FIRST
PART OF THE WEEK WILL BE DRY REGARDLESS. AS WE PROGRESS FURTHER INTO
NEXT WEEK THE MODEL DIFFERENCES BECOME LARGER. ALL MODELS ADVERTISE
SW FLOW ALOFT BUT THE GFS WOULD HAVE US VERY WARM AND DRY WHILE THE
EC IS NOT AS WARM AND MORE MOIST. IN FACT, THE EC EVEN HINTS AT
PRECIP POTENTIAL FOR THU/FRI AS IT BRINGS A WAVE UP FROM OLD MEXICO.
THE TEMP SPREADS ARE SIGNIFICANT AS WELL. BY NEXT FRI, THE 850
TEMPS ON THE GFS (+24 TO +26C) WOULD SUPPORT MID TO UPPER 80S WHILE
THE EC COULD BARELY MUSTER LOW 70S WITH ITS 15-20C 850S. OF COURSE,
THE COOL EC TEMPS ARE LIKELY DRIVEN BY ITS FORECAST OF PRECIP BUT
NEVERTHELESS THERE ARE LARGE DIFFERENCES. THE DISCUSSION HERE WAS
WHETHER LATE NEXT WEEK WILL HAVE HIGHS IN THE UPPER 80S AND LOWS IN
THE 40S (GFS) OR HIGHS NEAR 70 AND LOWS IN THE 50S (EC). EITHER WAY,
IT WILL BE WARMER THAN THE LAST COUPLE OF DAYS HERE I AM GOING TO
WARM THE EXTENDED A LITTLE FROM WHAT WE HAVE GOING TO FOLLOW THE
TREND SET BY MY NEIGHBORS. THIS WILL PUT US IN THE MIDDLE OF THE
ROAD WITH RESPECT TO THE MODEL TEMPERATURE FORECASTS. WRIGHT

&&

.AVIATION...

THE TAFS WILL BE EXTREMELY DIFFICULT TO PIN DOWN TONIGHT AS A VERY
COMPLEX WEATHER SITUATION CONTINUES TO UNFOLD. OUR 3 TERMINALS
CONTINUE TO BE LOCKED INTO IFR TO OCCASIONAL LIFR CONDITIONS AS THE
CONVEYOR OF MOISTURE STREAMS IN FROM THE SE. HOWEVER, A DRYLINE AND
CLEAR SLOT IS ADVANCING IN FROM FAR SW KANSAS. IN THIS CLEAR AREA,
CONVECTION AND POTENTIALLY SEVERE WEATHER IS EXPECTED TO BREAK OUT
THIS EVENING AS VERY COLD AIR ALOFT COMES AND LEADS TO RAPID
DESTABILIZATION. THE MOST LIKELY HAZARD IS LARGE HAIL BUT HIGH WINDS
AND ISOLATED TORNADOES CANNOT BE RULED OUT SW OF A LINE FROM APPROX
K2K3 TO KLBL. DESPITE THE MOIST LOW LEVELS ELSEWHERE, INCREASED
CONVECTION IS ALSO POSSIBLE AS THE COLD POOL ALOFT MOVES OVER THE
ENTIRE AREA. EXPECT IFR CONDS TO CONTINUE THIS EVENING WITH OCNL RA
AND TS AT ALL 3 TERMINALS. THE NEXT PROBLEM WILL BE THE POTENTIAL
FOR FOG TOMORROW MORNING. ONCE THINGS SETTLE DOWN OVERNIGHT, DRY AIR
MOVING OVER THE VERY MOIST BOUNDARY LAYER WILL LIKELY LEAD TO FOG
FORMATION, OR INCREASED FOG WHERE IT ALREADY EXISTS. FOG MAY BE
DENSE TOWARD MORNING. WILL UPDATE TAFS SHORTLY TO TREND TOWARD
LATEST THINKING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  62  44  63 /  70  40  50  10
GCK  44  58  40  63 /  80  50  40  10
EHA  41  57  40  63 /  40  40  20  10
LBL  43  61  42  63 /  50  40  20  10
HYS  48  62  44  61 /  90  50  50  10
P28  50  67  45  62 /  80  50  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/34/34
Hazardous weather outlook, Apr 17, 5:38 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT FRI APR 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
638 PM CDT FRI APR 17 2009 /538 PM MDT FRI APR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 9 PM
CDT THIS EVENING. THE BEST STORMS WILL REMAIN SOUTHWEST OF A
LIBERAL TO SYRACUSE LINE. HAIL AND HIGH WINDS WILL BE THE PRIMARY
THREAT...WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION.

LOCATIONS FROM LIBERAL UP TO SCOTT CITY HAVE RECEIVED ABUNDANT
RAINFALL YESTERDAY AND OVERNIGHT. IF MORE HEAVY RAIN DEVELOPS OVER
THESE AREAS...SOME LOCALIZED AREAS COULD SEE PONDING OF WATER IN
DITCHES...WITH SOME SPILLING OVER ONTO THE ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVIER BANDS OF RAIN WILL MOVE EASTWARD ON SATURDAY.
HOWEVER...WITH THE UPPER LOW DIRECTLY OVERHEAD...THERE COULD BE
SOME THUNDERSTORM REDEVELOPMENT BY AFTERNOON...MAINLY EAST OF AN
ASHLAND TO WAKEENEY LINE. SOME STORMS COULD BECOME SEVERE...WITH
HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND WEST OF A LIBERAL TO
SYRACUSE LINE EARLY THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 181 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Stanton

When
April 17, 6:00 PM CST
Where
Stanton County, 12.34 mi NW of Manter
Measured
0.88 in hail
Reported by
Public
Coordinates
37.660, -102.020

Hail, Stanton

When
April 17, 6:20 PM CST
Where
Stanton County, 11.11 mi N of Manter
Measured
0.75 in hail
Reported by
Public
Coordinates
37.680, -101.900

Hail, Hamilton

When
April 17, 5:38 PM MST
Where
Hamilton County, 16.58 mi S of Coolidge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -102.000

Hail, Stanton

When
April 17, 6:40 PM CST
Where
Stanton County, Johnson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.570, -101.750

The hail covered the ground.

Hail, Hamilton

When
April 17, 6:10 PM MST
Where
Hamilton County, 2.14 mi NE of Coolidge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -101.970

Hail, Hamilton

When
April 17, 6:20 PM MST
Where
Hamilton County, 14.66 mi SSW of Medway
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.820, -101.960

Hail, Hamilton

When
April 17, 6:44 PM MST
Where
Hamilton County, 9.69 mi N of Coolidge
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -101.990

Hail, Seward

When
April 17, 8:22 PM CST
Where
Seward County, 4.47 mi E of Liberal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.850

There was a lot of dime sized hail covering the ground with quarter sized hail mixed in.

Hail, Finney

When
April 17, 9:30 PM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.010, -100.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168655, 168656, 168657, 168664, 168658, 168659, 168660, 168661, 168662.